Aspirin - Ibuprofen - Acetaminophen: NWHIC
Article title: Aspirin - Ibuprofen - Acetaminophen: NWHIC
Conditions: pain relief, aspirin, acetaminophen, ibuprofen
ASPIRIN - IBUPROFEN - ACETAMINOPHEN
For the most part, aspirin, ibuprofen, and acetaminophen contain the same ingredients and are equally effective. However, some may be more effective for certain types of ailments, and some people may prefer one type to another because of their varying side effects.
Aspirin (or acetylsalicylic acid) works in part by suppressing the production of prostaglandins, hormone-like substances that have wide-ranging roles throughout the body, such as stimulating uterine contractions, regulating body temperature and blood vessel constriction, and helping blood clotting.
Acetaminophen is as effective as aspirin in relieving mild-to-moderate pain and in reducing fever, but less so when it comes to soft tissue injuries, such as muscle strains and sprains.
Though acetaminophen is no better or faster at pain relief than aspirin, the drug is gentler on the stomach and reduces fever without the risk of Reye syndrome. However, even at moderate doses, acetaminophen can cause liver damage in heavy drinkers.
Like aspirin, ibuprofen and naproxen sodium inhibit prostaglandin production. However, they are more potent pain relievers, especially for menstrual cramps, toothaches, minor arthritis, and injuries accompanied by inflammation, such as tendinitis.
For more information...
You can find out more about pain medications by contacting the following organizations:
All material contained in the FAQs is free of copyright restrictions, and may be copied, reproduced, or duplicated without permission of the Office on Women's Health in the Department of Health and Human Services; citation of the source is appreciated.
Publication date: 1998
Medical Tools & Articles:
- Risk Factor Center
- Medical Statistics Center
- Medical Treatment Center
- Prevention Center
- Medical Tests Center